Hail, McKenzie
- When
- May 21, 12:45 PM MST to 12:50 PM MST
- Where
- McKenzie County, East Fairview
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.850, -103.820
Early morning thunderstorms moved out of northeast Montana and into northwest North Dakota in the early morning of May 21. Only one report of severe weather was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Early morning thunderstorms moved out of northeast Montana and into northwest North Dakota in the early morning of May 21. Only one report of severe weather was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 1:30 AM MST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT MON MAY 21 2007 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... MAIN CONCERN WILL BE THUNDERSTORM CHANCES WITH SEVERE WEATHER THREAT TODAY AND TONIGHT. CURRENTLY...A CLUSTER OF THUNDERSTORMS THAT BEGAN OVER NORTH CENTRAL MONTANA SUNDAY EVENING HAS ENTERED NORTHWESTERN NORTH DAKOTA. THIS CONVECTION IS ASSOCIATED WITH AN UPPER LEVEL VORT MAX...WHICH IS EXPECTED TO CONTINUE MOVING NORTHEASTWARD INTO SOUTHEASTERN SASKATCHEWAN AND SOUTHERN MANITOBA LATER THIS MORNING. ANOTHER CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER NORTH CENTRAL NORTH DAKOTA WITHIN THE LAST HOUR. THIS CONVECTION APPEARS TO BE DEVELOPING ON THE LEADING EDGE OF A LOW LEVEL JET MOVING SOUTH TO NORTH THROUGH THE PLAINS FROM TEXAS AND OKLAHOMA THROUGH NORTHERN NORTH DAKOTA. BROAD SURFACE LOW PRESSURE FROM SOUTHERN SASKATCHEWAN THROUGH EASTERN MONTANA AND WYOMING EARLY THIS MORNING IS FORECAST TO MOVE EAST INTO THE WESTERN DAKOTAS LATER THIS MORNING...AND INTO THE CENTRAL DAKOTAS THIS EVENING. A WARM FRONT EXTENDING EASTWARD FROM THE LOW ACROSS SOUTHERN NORTH DAKOTA IS FORECAST TO MOVE NORTHWARD ACROSS THE CANADIAN BORDER BY EVENING. THE PUSH NORTHWARD OF THE WARM FRONT IS ASSOCIATED WITH THE AFOREMENTIONED LOW LEVEL JET. THIS JET IS FORECAST TO SHIFT EASTWARD DURING THE DAY...KEEPING AHEAD OF THE SURFACE LOW...AND IS FORECAST TO EXTEND FROM ARKANSAS TO MINNESOTA AND SOUTHWESTERN ONTARIO TONIGHT. EXPECTING GOOD CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON ALONG AND EAST OF THE SURFACE TROUGH...WHERE THE LOW LEVEL JET CONTINUES TO PUMP MOIST AIR TO THE LOWER LEVELS OF THE ATMOSPHERE. CAPE INCREASES QUICKLY ACROSS THE STATE TODAY AND UPPER LEVEL IMPULSES MOVING THROUGH THE REGION TODAY AHEAD OF THE LONGWAVE TROUGH OVER THE ROCKIES. THIS WILL ACT TO ENHANCE LIFTING AND AID THUNDERSTORM DEVELOPMENT. EXPECT SOME OF THE STORMS THIS AFTERNOON AND TONIGHT TO BE SEVERE. BY TUESDAY MORNING THE SURFACE LOW IS OVER THE EASTERN DAKOTAS AND THE FORECAST AREA IS UNDER THE INFLUENCE OF THE UPPER LEVEL LONGWAVE TROUGH...WHICH PUMPS A SERIES OF UPPER LEVEL ENERGY IMPULSES (VORT MAX) ACROSS THE STATE. A GOOD CHANCE OF SHOWERS WITH A FEW THUNDERSTORMS POSSIBLE TUESDAY. ON WEDNESDAY THE UPPER TROUGH AXIS MOVES INTO THE CENTRAL DAKOTAS. THE CHANCE FOR PRECIPITATION WILL LESSEN OVER THE WESTERN DAKOTAS ON WEDNESDAY...BUT A GOOD CHANCE OF SHOWERS FOR CENTRAL NORTH DAKOTA CONTINUES. HIGHS TODAY SHOULD REACH THE LOWER 80S IN THE SOUTHEAST WITH ONLY 60S REACHED IN THE NORTHWEST. COOLER AIR OVER THE STATE AGAIN ON WEDNESDAY WITH HIGHS MAINLY IN THE 50S. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... ON THURSDAY WE MAY STILL SEE SOME WRAP AROUND MOISTURE IN OUR EASTERN ZONES AS THE STRONG UPPER LEVEL TROUGH IS DEPARTING OUR FORECAST AREA. THIS SYSTEM IS FOLLOWED BY ANOTHER STRONG UPPER WAVE ON FRIDAY. IF THIS PANS OUT FRIDAY TEMPERATURES WILL BE HARD PRESSED TO REACH THE 50S THANKS TO CLOUDS AND RAIN. THIS SECOND SYSTEM WILL LINGER INTO THE HOLIDAY WEEKEND KEEPING TEMPERATURES BELOW NORMAL WITH A CONTINUING CHANCE OF PRECIPITATION. && .AVIATION... FOG...IFR CEILINGS AND THUNDERSTORMS WILL ONCE AGAIN PLAGUE PILOTS TODAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THIS ACTIVE WEATHER IS THE RESULT OF A STRONG FRONTAL SYSTEM LYING ACROSS THE STATE. A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG THE FRONT TODAY AND MONDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JV/RSL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 452 AM CDT MON MAY 21 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. JV
The Glasgow radar (KGGW), 212 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35089.